Abstract

DITP is caused by drug-dependent antibodies that bind to platelets and cause their destruction only when drug is present. The chemotherapeutic agents oxaliplatin (OX) and irinotecan (IR) are recognized causes of DITP. OX is often given every other week together with 5-fluorouracil (5-FU) and leucovorin (LE) (FOLFOX) without or with irinotecan (FOLFOXIRI). To prevent chemotherapy-induced nausea and vomiting, patients treated with these regimens are usually conditioned with anti-emetics, including serotonin 5-HT3 receptor antagonist, corticosteroids and anti-histamines. We characterized two patients treated for metastatic colon cancer with these regimens who acutely developed profound thrombocytopenia (TP) and bleeding requiring platelet transfusions after 20 and 18 cycles of treatment, respectively. In each case, platelets returned to normal in about one week. On the suspicion that TP was caused by DDAbs, OX (Patient 1) and IR (Patient 2) were omitted from the next round of treatment, but bleeding and profound TP recurred in both cases. Patient 1 had a third episode of severe TP when both OX and LE were replaced by IR and Patient 2 had two further episodes when first OX then OX + LE were omitted.

Studies were then performed to determine whether DDAbs were present. Using a standard flow cytometric assay, both patients were found to have IgG antibodies that reacted with normal platelets in the presence of OX, LE, IR and dexamethasone (DX) and in addition ondansetron (ON)-DDAbs were found in Patient 2. No DDAbs specific for 5-FU, polonosetron, diphenhydramine, famotidine, or lorazepam, to which the patients had also been exposed, were identified. Using a multiplex platelet antibody bead array assay (PABA) (Curtis, Transfusion 2017, 57:1724-33), the DX- and LE-DDAbs from Patient 1 and the IR-DDAbs from Patient 2 reacted very strongly with GPIIb/IIIa and the OX-DDAbs from Patient 2 reacted weakly with GPIb/IX. Targets recognized by the remaining DDAbs are not yet defined. To determine whether the patients had multiple antibodies, each specific for a different drug, or a single antibody that cross-reacted with multiple drugs, serum was absorbed with platelets in the presence of one drug, dialyzed, and then tested for DDAbs by flow cytometry. Absorption of Patient 1 serum in the presence of DX, LE and OX removed abs specific for the drug used in absorption but not abs specific for the other two. Similar findings were made with Patient 2 when absorption was done in the presence of IR, LE and DX.

Chemotherapy was continued in both patients using medications other than those for which the identified DDAbs were specific and no further episodes of thrombocytopenia were observed. To investigate how often patients treated with chemotherapy regimens that include OX produce multiple DDAbs, we screened 10 sera from patients previously found to have OX-specific DDAbs for DDAbs specific for LE, IR, DX and ON and identified 3 LE- and one ON-specific DDAbs. Twelve samples from OX-treated patients found not to contain OX-specific DDAbs were similarly screened. One was found to contain DDAbs specific for LE, DX and ON.

Our findings suggest that 1) patients treated with combination chemotherapeutic regimens containing OX are prone to make multiple DDAbs that are specific for cytotoxic agents and/or supportive care medications which are capable of causing severe thrombocytopenia, 2) Patients who experience acute, severe thrombocytopenia while undergoing treatment with combination chemotherapy including OX should be tested for DDAbs specific for all medications to which they were exposed, 3) Identification of DDAbs can guide treatment regimens to avoid DITP.

Disclosures

Curtis: Ionis Pharmaceuticals: Consultancy. Podoltsev: Ariad: Consultancy; Incyte: Consultancy; Alexion: Consultancy; CTI biopharma/Baxalta: Consultancy. Aster: BloodCenter of Wisconsin: Patents & Royalties: A patent application has been filed related to the PF4-dependent P-selectin expression assay (Method of Detecting Platelet- Activating Antibodies That Cause Heparin-Induced Thrombocytopenia/Thrombosis; PCT/US14/62591)., Research Funding.

Author notes

*

Asterisk with author names denotes non-ASH members.